WHO definition of Health

Health is a state of complete physical, mental and social well-being and not merely the absence of disease or infirmity.

Knowledge is Power العلم نورٌ

Knowledge is Power العلم نورٌ

استخدام محرك جوجل للترجمة

July 10, 2008

Fluoroquinolones Earn Black Box Warning for Tendon-Related Adverse Effects

July 9, 2008 — Manufacturers of systemic fluoroquinolone antimicrobial drugs must add a black box warning regarding the increased risk for tendonitis and tendon rupture, the US Food and Drug Administration (FDA) warned yesterday in a news release and a telebriefing.
Fluoroquinolone products affected by the labeling changes include ciprofloxacin (Cipro, Bayer; and generics), extended-release ciprofloxacin (Cipro XR, Bayer; Proquin XR, Depomed), gemifloxacin (Factive, Oscient), levofloxacin (Levaquin, Ortho McNeil), moxifloxacin (Avelox, Bayer), norfloxacin (Noroxin, Merck), and ofloxacin (Floxin, Ortho McNeil; and generic).
"All the currently marketed fluoroquinolones contain warnings regarding the risk of tendon-related adverse events in the product labeling, including the risk of tendon rupture," said Dr. Edward Cox, director of the FDA's Office of Antimicrobial Products at the FDA's Center for Drug Evaluation and Research (CDER), during an afternoon teleconference. "The new language will strengthen the existing warnings."
According to the FDA, stronger warnings are needed because considerable numbers of tendon-related adverse events continue to be reported despite the numerous safety labeling revisions that have been implemented since 1992.
Using its authority under the FDA Amendments Act of 2007, the agency has determined that a Risk Evaluation and Mitigation Strategy is needed to ensure that the benefits of fluoroquinolone therapy outweigh its risks. As part of this strategy, a medication guide must be provided to patients to inform them of possible adverse effects.
According to Dr. Cox, the new labeling changes are expected to better inform healthcare professionals and patients regarding the risk for tendon rupture, increase awareness of specific factors that may increase this risk, and provide recommendations for patients who experience symptoms of tendon-related injury.
Signs of tendon rupture can include a "snap" or "pop" in the area, bruising, or an inability to move the area or place weight on it, said Dr. Renata Albrecht, director of the Division of Special Pathogen and Transplant Products at CDER.
Although fluoroquinolone-related ruptures have been reported in the shoulder, hand, and other areas, they are most frequently reported in the Achilles tendon.
Data from the published literature suggest that Achilles tendon ruptures occur 3 to 4 times more frequently in fluoroquinolone-treated patients compared with the general population, Dr. Albrecht noted, referencing a background rate of about 1 in 100,000.
Patients older than 60 years, those taking steroids, and kidney, heart, or lung transplant recipients are at further increased risk for these events, according to an alert sent by MedWatch, the FDA's safety information and adverse event reporting program. Other factors may include physical activity/exercise, kidney failure, and a history of tendon problems (eg, rheumatoid arthritis).
Depending on the specific medication, patients may experience pain, swelling, or inflammation in the tendon area for up to 2 weeks before rupture occurs, Dr. Albrecht noted. Patients should be advised to stop taking their fluoroquinolone medication and immediately contact their healthcare provider if these symptoms occur, as well as to avoid exercise and use of the affected area.
Adverse events related to use of fluoroquinolone therapy should be reported to the FDA's MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.


No comments:

Search This Blog - البحث في المدونة

Loading...